The Low Blood Sugar Blues: How To Handle Hypoglycemia

By: 
By Shreya Pujara, MD

Low blood sugar, or hypoglycemia, is one of many potential risk factors for a person with diabetes. Most of the time, hypoglycemia occurs at night when you’re sleeping. And if you’ve experienced it once, you’ll never forget how scary it can be. That’s why it’s so important to be aware of the warning signs and to know how to respond if you find yourself in a situation that can be frightening for you, your family members, friends and even employers.

What is hypoglycemia?

Hypoglycemia occurs when your blood sugar drops to less than 70 mg/d (milligrams per deciliter, a unit of measure that shows the concentration of a substance in a specific amount of fluid). Typically, hypoglycemia is subdivided into three categories: symptomatic, asymptomatic and severe hypoglycemia.

Common signs of symptomatic hypoglycemia include a racing heart, shakiness, hunger, sweating and nausea. These are signs that your body is trying to correct for a low blood sugar and is called the counter regulatory response. With the counter regulatory response, your body reduces the insulin it makes, increases the production of a hormone called glucagon (the anti-insulin hormone) and increases adrenaline. Many of the symptoms of hypoglycemia come from this adrenaline release.

When blood sugar drops even lower, it can result in behavioral changes (such as being more short-tempered), can cause difficulty in making decisions and may result in confusion. This happens because your brain depends on glucose to function properly.

Those with blood sugars frequently less than 70 mg/d may develop asymptomatic hypoglycemia. This happens when the body’s response to hypoglycemia can be dulled due to loss of the counter regulatory response. People experiencing asymptomatic hypoglycemia may not have symptoms until their blood sugar drops very low, affecting brain function. Avoiding hypoglycemia for a few weeks can allow the symptoms of hypoglycemia to return. Your physician should work with you on what’s the best blood sugar range for you.

Severe hypoglycemia refers to a type of hypoglycemia that makes you unable to treat yourself due to confusion, sleepiness, or even coma, requiring the assistance of others. At extremely low blood sugar levels, seizure and even death can occur.

People with diabetes, who generally have high blood sugar levels, may start to have symptoms of hypoglycemia at blood sugars higher than 70. This occurs because their body is used to a higher level of blood sugar and the counter regulatory response is triggered at normal blood sugar levels instead of at low blood sugar levels. As their blood sugars fall more consistently in the normal range, they will start to have symptoms only when their blood glucose is actually low.

Who is at risk for hypoglycemia?

Anyone diagnosed with diabetes that is taking medication for blood sugar control, whether it’s a pill or injections, is at risk for hypoglycemia. People with type 1 diabetes – the diabetes that comes from antibodies destroying the insulinproducing cells in the pancreas – are particularly at risk. And those with advanced type 2 diabetes, where the body’s own insulin doesn’t work as it should, compounded by decreased insulin production over time – especially those requiring insulin or who have long-standing diabetes, often suffer from hypoglycemia, because their bodies are often not able to mount enough of a counter regulatory response to a low blood sugar level.

Age also can be a factor when it comes to hypoglycemia. Those over age 65 may be at increased risk for hypoglycemia because of the body’s slower clearance of diabetic medications and an impaired counter regulatory response. This is why blood sugar goals become more relaxed for those 65 and older, as stringent control can increase the frequency of hypoglycemia episodes.

Additionally, certain medications increase the risk for hypoglycemia. Insulin, either through subcutaneous (under the skin) injections or from an insulin pump, can lead to hypoglycemia in certain conditions. Two classes of oral medications such as sulfonylureas, including glyburide, glipizide and glimepride, may increase the amount of insulin your body makes and may also carry a higher risk of hypoglycemia, as can glinides such as repaglinide and nateglinide. If you take any of these medications, it’s wise to check your blood sugars during long periods of fasting or when you know you are going to participate in strenuous or prolonged physical activity.

What is the treatment for hypoglycemia?

It’s important to have a planned response in treating low blood sugar. Not doing so is dangerous because the repercussions can be serious, even life-threatening. Overreacting to hypoglycemia by eating or drinking more sugar than needed and then skipping medications is common because the symptoms of hypoglycemia are so unpleasant and because of the fear of severe hypoglycemia. The drive to take in food can be so intense, you may feel ravenous. However, this can lead to big jumps in blood glucose, worsened control of diabetes and weight gain. Knowing how to correctly react to a low blood sugar to avoid either of these extremes is essential.

Following the rule of 15 is a good way to ensure a proportionate response to hypoglycemia.

The Rule of 15

  1. If your blood sugar is less than 70 or if you have symptoms of hypoglycemia and cannot check your blood sugar immediately, eat or drink 15 grams of carbohydrates such as:
    • Three glucose tablets (available at any drugstore or pharmacy)
    • 15 gram tube of glucose gel (or the equivalent of a gel frosting found in grocery stores)
    • 4 ounces of fruit juice
    • 4 ounces of regular soda
  2. Fifteen minutes after consuming one of the carbohydrate sources listed above, check your blood glucose again.
  3. If your blood glucose is still less than 70 or if you are unable to check your blood sugar, but your symptoms have not improved, repeat steps 1 and 2.

If your blood sugar safely rises above 70, eat a small snack containing a protein and carbohydrate such as cheese and crackers or half of a peanut butter sandwich.

After you have completed steps 1 and 2 at least three times, if your blood sugar is still less than 70 or if you are not able to check your blood glucose but are still symptomatic, call 911.

If someone with diabetes is experiencing symptoms of hypoglycemia and is unable to follow the steps listed above, the assistance of others will be needed. It’s important to call 911, but an immediate response to hypoglycemia can be lifesaving. If the person experiencing hypoglycemia is unable to safely swallow, a glucagon kit may be needed. Glucagon is an anti-insulin hormone that counteracts the effect of insulin and raises the blood sugar. It is administered in the same way as an insulin injection. For adults, the dose of glucagon for hypoglycemia is 1 milligram (one unit). Keeping a glucagon kit with you is a good idea if you are at risk for hypoglycemia. It’s also important to teach family, friends, and coworkers with whom significant amounts of time are spent how to use a glucagon kit and where you keep it stored. Glucagon kits can be prescribed by any physician.

Preventing hypoglycemia

An important but often-forgotten response to hypoglycemia is prevention of future events. After a hypoglycemic episode, determining what caused it is essential to avoiding low blood sugar episodes in the future. Common causes of hypoglycemia include missed meals, increased activity, or excessive doses of medications. Making note of the possible cause and informing your diabetes healthcare team about such episodes is extremely helpful. This can allow for discussion of how future episodes of hypoglycemia can be prevented and guide changes in medication regimens.